Friday, August 22, 2014
Friday, December 11, 2009 CMRushing82, Community Member, asks

Q: Has anyone had good results from Topamax?

My neurologist recently prescribed Topamax and I have not started taking it because I am scared of the side effects. I have only seen people write about bad experiences with Topamax. Has anyone had good results?

Answer This
Answers (5)
PinkPatty, Community Member
12/12/09 11:04am

Hi.

Topamax did work well for me at controlling migraines.  I have chronic daily headaches also and the Topamax didn't work for those but it did reduce the frequency and level of pain for my 3-4 day a week Migraines and completely got rid of aura migraines I was getting.

 

For me, the initial doses of 25 or 50 or 75 mg. gave me side effects of tingling in the hands and feet and changing the taste of carbonated drinks.  I also had problems with name recall and memory.

 

My doctor told me to continue on it and continue increasing the dosage and I found that over 100 mg., the taste problem went away and the tingling became much less often.  The memory and name recall also became less of a problem.  So, these side effects did get better at higher doses. 

 

I would say give it a try and know that side effects can get better at higher doses.  I tried it 3 years before and went off of it at 50 mg. because of side effects.  The second time I tried it, I followed the Dr.'s orders and increased and gave it time.  It did get better.

 

Good luck.

 

PinkPatty

Reply
CMRushing82, Community Member
12/12/09 12:03pm

Thank you PinkPatty.  That helps.  Did you have any personality changes from Topamax?  I have tried two different forms of anti-depressants and had to get off of them because they made me angry, short tempered and unhappy.  I was a completely different person on them.  That was over 7 years ago and I haven't tried a preventative since because remembering the rage and unhappiness that I felt on the anti-depressants scares me.  I know Topamax is not the same but, personality change is still a possible side effect.

 

Are you still taking Topamax?

Reply
PinkPatty, Community Member
12/13/09 4:14pm

Hi.

 

I did not have personality changes on Topamax, just the side effects I mentioned.  Topamax is an anti-seizure drug though, not an anti-depressant and I don't think it is supposed to work like anti-deppressants do.

 

I'm not on it now, it had started working less for me and my daily headaches were getting worse so my doctor had me taper off and now I'm trying Diamox.  Haven't seen any great results with Diamox but I've not been on it for that long yet.  I'll have to wait and see.

 

Good Luck.

 

Patty

Reply
Melanie, Community Member
12/26/09 1:00pm

Topamax did a great job at preventing my headaches, but I had to stop drinking any type of carbonated drink (tasted like metal) and the side effects were awful. I actually call it Dope-amax because I felt so dopey. I couldn't find my words, felt confused, etc. I teach high school and that just wasn't going to work. I think my students thought I was high or something.

 

Anyway, yes it worked, but not worth the side effects for me.  I am now taking nortriptyline (Pamelor) and having great results so far. Good Luck.

Reply
BJ, Community Member
1/14/10 9:08pm

I have taken Topamax since May or June of 2001. My only side effects in the beginning was tinglilng in fingers and hands and loss of some weight. After a near fatal, head on, auto accident on 1 May 2001, I began to get really super bad headaches (didn't know @ that time they were migraines). The best I can remember, I had a migraines and headpain for 30+ days, when I was put on Topamax as a preventive med.  I'm still on it. I haven't had a migraine in over 14 months now. I also have Relpax as a back-up, if I need it.  So, I really haven't had any problems with Topamax. I still see my neurologist X2 a yr.  Hope this has helped.Innocent

Reply
Nobody, Community Member
5/22/10 9:50am

I was put on Topamax 10 days ago after suffering from what the neurologist called "variable migraines" for 2 years. So far so good. I'm taking 100mg to 200mg a day. Carbonated beverages taste awful and I do have some tingling in my finger tips but besides that, I'm good to go. Finally after 2 years something that works. It's worth a try.

 

Reply
LBerger, Community Member
6/15/10 3:14am

Does your dosage vary each day?You state that you take 100mg to 200 mg each day. I've never heard of it changing so I was just curious. Thanks!

Reply
LBerger, Community Member
6/15/10 3:42am

I have not had bad results with Topamax, but I have learned from experience like everyone else on this board that what may work for someone might not work for another. I tried MANY meds before Topaamax that did not work and had terrible side effects, so I understand why you are scared.

 

When I started the Topamax at the the low doses I noticed that my hands would tremble a little bit, nothing big. It was like they were chilly and it was a side effect that I was warned of but not everyone gets it. I also experienced the soft drinks tasting like metal (and I am a HUGE fan of Pepsi - ugh!) at the lower dosage. However, I was still having migraines so my neurologist raised my dosage and those side effects disappeared almost immediately. Topamax was the one medication that seemed to work best for me and even though the dosage needed to be tweeked multiple times, I have stuck with it. I take an extremely high dosage but suffer from something called intractable migraines - which are migraines that usually last more than 72 hours. When I get a breakthough I take Relpax and if this fails I take Vicodin. My dosage of Topamax is 350mg a day. I take 150mg in the morning and 200mg in the evening.

 

Since I have started this regimen my low-grade migraines have disappeared. One thing I did miss was the weight loss issue. I did lose a little bit of weight but nothing drastic. It's not like you are going to wake up and look anorexic one day. And since I knew that this was something that was happening, I made sure to increase my caloric intake to be on the safe side since I am on the smaller side. I had previously been on Elavil and that made me gain over 40+ pounds in only a few months. Plus my wedding had been coming up! Talk about upsetting.

 

So, there are always pluses and minuses to every medication. It's just finding the one that helps you. I hope that provides a little insight :)

 

Liza  

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By CMRushing82, Community Member— Last Modified: 01/02/13, First Published: 12/11/09